Hi there, bear with me please I know this is a long post but any answers would be really helpful!
So for the past few weeks or a month I've been getting hives and I couldn't figure out why. We had exhausted a lot of ideas about food and skin-contact allergies, when one day I got worried my pump wasn't working. While I was giving myself shots I noticed that every single injection site resulted in a hive-like, irritating bump. I also realized most of my reactions had been at times when I'd had a high amount of insulin recently. I know you can be allergic to a certain fluid that the insulin is in (protamine, lispro, aspart, glargine), but this happened with injections of humalog, novolog, AND lantus. I though maybe it was something in the needles, like nickel or something, but then I started using my pump again and got a bunch of hives almost exactly underneath my infusion set and only there. So I'm really curious, is it possible for a diabetic (or anyone) to be allergic to insulin itself?
You can have a localized skin allergy to the insulin. Sarah is a member on here and she has the skin allergy. I have an allergy to the adhesive on my pump sites and CGM, so I get hives but they aren't insulin related (was MDI 10 years before going pump with no skin problems).
You might consider sending Sarah a message to see if she does anything to help with the allergy. Maybe Benadryl on the site would help? (Just a guess)
Try using a different type of skin prep wipe with your pump. Some people are allergic to the adhesive.
Insulin allergies are rare, but they happen. Think most people who have minor issue just put up with it. Doctors can prescribe steroids for the allergy, but that causes insulin resistance and requires you to take more insulin and you still have really high blood sugars.
People with sever allergies have been hospitalized and given large amounts of insulin, to overwhelm the immune system, along with intravenous glucose so the insulin doesn't kill them.
Let us know if you find something that helps.
Well I don't think its the adhesive because the set wasn't brand-new and I don't change my set as frequently as I've been getting the hives. It hasn't just been local either, previously I got them all over, on my legs, hips, arms, really anywhere. I have been taking benadryl or zyrtec but it's not always effective and they make me dehydrated which isn't good for me because I also have P.O.T.S. Thanks for the advice! I'll message Sarah if I start to think it really is an insulin allergy.
There was a post here about a year ago from a woman whose child was allergic to insulin and newly diagnosed with type 1. I think she lives in New Zealand. Maybe you can find the post with some searching. I remember it because it seemed like such a nightmare.
My single llergy is to Beef Insulin. So long ago, I do not know what the symtoms are. Fortunatly, Beef derived insulin is still only available in the UK, I think? So yes, it is possible.
Hi! I've never had a hive reaction but I have what looks tiny pin-poke scars that do not go away, they're everywhere I inject. I asked my endo about it and he said (very confidently) it's an allergy to the insulin :-(
That's interesting, I have the exact same thing! Tiny little bumps/scars all over my stomach even though I haven't done injections in over two years. People keep telling me they'll go away but they don't.
As for he hives, my doctor had me on zyrtec every day for a month to stop the big outbreaks and they did stop but the little localized still pop up and eventually go away on their own. It's annoying but not nearly as problematic.
Hi there! This is a recent update:
My doctor was worried because I'd stopped the zyrtec and the hives were slowly coming back, so she sent me to an allergist who tested me for allergies to Humalog, Novolog, and Apidra. The only one with a noticeable reaction was the Apidra, which, I had just switched to the day before. I'm not supposed to use it anymore.
I tried to explain that while clearly my body had a stronger reaction to Apidra at the moment, I'd been taking it for literally two days and the hives have been happening for like a year. She said I still shouldn't take it to be safe and put me on a prescription antihistamine (Levocetrizine). So far it has been working and I have been able to cut my dose in half without problems, but if I miss a whole dose I get itchy. We're monitoring it carefully.
I'm lucky really, it's just hives and they're under control for now. It could be worse! *knock on wood*
Hello! Started two years ago:
In grade4-5 ( im in middle school now) I started getting hives, I didn't know I had Diabetes yet, But My hives were getting worse, this went on for 2 years and I still get them but their not as bad anymore. Si if you go on my profile and read my posts I was newly diagnosed and almost passed on. My specialist told me that the cause of my hives was my diabetes, we still dont know what part of my condition is causing this but I know that allergies can sometimes be temporary
It’s been awhile since the original post….are you still interested in information? I have had diabetes for 27 years and was diagnosed with insulin allergy 2 years ago. I have shown symptoms for about 14 years. I would love to chat with you and others that believe they have an allergy to insulin. The diabetes research center I am working with is looking for more cases too if anyone is interested. Is there some way I can speak with individuals directly?